Colorado, 2009

Hail in Colorado, June 21, 2009

June 21, 2009 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorms produced nickel size hail in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorms produced nickel size hail in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 21, 1:00 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT SUN JUN 21 2009

.SHORT TERM...DOUBLE BARRELLED JET MAX LIFTING ACROSS THE CENTRAL
ROCKIES...AND INDEED THERE ARE TWO AREAS OF ENHANCED THUNDERSTORM
ACTIVITY OVER NW CO/NE UT AND NE NV.  THE AREA OF LIFT WILL CLIP THE
NORTHWESTERN PORTION OF OUR AREA...BUT ONLY EFFECT ELSEWHERE WOULD
BE IF WE GET A WELL ORGANIZED WINDSHIFT FROM THE CONVECTION THAT
COULD IN TURN ORGANIZE THE PLAINS CONVECTION. THIS IS POSSIBLE BUT
DOES NOT APPEAR LIKELY AT THIS TIME. ON THE PLAINS MOISTURE IS
MIXING OUT WITH DEW POINTS MOSTLY IN THE 40S NOW. THIS WILL LIMIT
CAPES TO UNDER 1000 J/KG THIS AFTERNOON...AND IT MAY WIND UP TOO DRY
FOR MORE THAN VIRGA. ODDS OF A SEVERE STORM ARE LOOKING SMALLER...
THE SHEAR IS THERE BUT THE MOISTURE IS FADING AND THE GREATEST RISK
MAY BE WIND IN THE MOUNTAINS NEAR THE WYOMING BORDER. STILL A DECENT
CHANCE FOR WEAK CONVECTION THIS EVENING...SO LEFT SOME LOW POPS.
SKIES SHOULD CLEAR PRETTY WELL OVERNIGHT. DRIER AND ABOUT FIVE
DEGREES F WARMER ON MONDAY. MODELS ARE SHOWING DEW POINTS IN THE 50S
WORKING BACK INTO THE EASTERN BORDER AREAS BY MORNING...THEN MIXING
OUT AGAIN. THE PATTERN MAY BE RIGHT BUT THE NUMBERS ARE TOO HIGH.
LOOKS LIKE ENOUGH HEAT AND MOISTURE FOR SOME CLOUDS...BUT CAPES
MAYBE 500 J/KG AND DRY LOW LEVELS SO I WILL LEAVE OUT
THUNDER/PRECIPITATION.

.LONG TERM...AN UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS WILL BE
THE DOMINATING INFLUENCE THROUGH SUNDAY.  WITH A TROF ALONG THE WEST
NOW PROGGED TO REMAIN THERE THROUGH MOST OF THE PERIOD...THE OVERALL
PATTERN WILL REMAIN UNCHANGED.  THE MDLS START TO PUMP SUBTROPICAL
MSTR UP FM BAJA ON TUESDAY AND CONTINUE TO DO SO THROUGH SUNDAY.  AS
A RESULT...TEMPERATURES WILL GENERALLY BE IN THE LOWER 90S THRU THE
PERIOD WITH A CHC/SLGT CHC OF TSTMS MAINLY IN THE AFTN/EVNG.  THE
TROF TO OVER THE WEST COAST IS PROGGED TO EVENTUALLY LIFT NORTHEAST
ACRS CO AND ROUND THE RIDGE ON SUNDAY...MUCH LATER THAN YESTERDAY/S
RUNS HAD SUGGESTED.  THE BOTTOM LINE...ONLY MINOR ADJUSTMENTS ARE
PLANNED FOR THE GRIDS.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH MONDAY. ONLY A SLIGHT
CHANCE OF A THUNDERSTORM THIS EVENING. IF THERE IS ONE...BASES WOULD
BE HIGH AND THE MAIN IMPACT WOULD BE VARIABLE WINDS OF 25-35 KT FOR
A SHORT TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/COOPER
Hazardous weather outlook, Jun 21, 9:54 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT SUN JUN 21 2009

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS THIS AFTERNOON
WITH ISOLATED THUNDERSTORMS SPREADING ONTO THE PLAINS LATE THIS
AFTERNOON AND EVENING.  AN ISOLATED SEVERE STORM IS POSSIBLE OVER
THE PLAINS NORTHEAST OF A GREELEY TO DEER TRAIL LINE WITH HAIL UP TO
ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. OTHERWISE
THUNDERSTORMS MAY PRODUCE BRIEF MODERATE RAINFALL...SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/COOPER

The radar

The Denver radar (KFTG), 31 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
June 21, 4:44 PM MST
Where
Adams County, 1.73 mi ENE of Brighton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166935.